What is the best way to wean myself off of HRT? I am 45 years old and had a hysterectomy 10 months ago (uterus and ovaries). I have been using Climara patches, but need continually higher and more frequent doses in order to maintain a feeling of well-being. I currently use .075 Mg every 5 days and still have hot flashes, night sweats, migraines and many other of the perimenopausal symptoms that I suffered from for two years prior to my surgery. I just want off of this "roller coaster ride." My doctor says to not stop "cold turkey."
Kim, I'm always pleased to hear that Power Surge has been so helpful to women. Sorry you've had problems with that patch, but I've heard so many women's adverse reactions to HRT, it doesn't surprise me that such a small percentage of women take hormones.
There's no universal answer as to how every woman will react to starting, using or stopping HRT. It's recommended not to abruptly stop taking it, but to taper off under the guidance of the physician who prescribed it in the first place -- or some qualifying physician.
For those using oral HRT, some suggest going from one estrogen tablet a day to every other day for a month... then twice weekly for another month, and finally, one a week for a few more weeks before stopping.
medical journalist, author and frequent guest in Power Surge recommends in the book she co-authored with Dr. Karen Ann Hutchinson,
"What Every Woman Needs To Know About Estrogen,"
.... not to cut back on the progestin or natural progesterone cream while tapering off estrogen -- but continue your regular dosage until the very end, when you can stop it completely.
To taper off the patch, it's suggested you should cut each one in half, tape the edges and continue using it that way for a month, changing it once or twice a week depending on your dosage, after which time you can stop.
Return to Dear Dearest's Archive